It can be difficult to watch your dog suffer from pain and discomfort. Thankfully, carprofen is a veterinary-specific NSAID that can be prescribed by your veterinarian to help relieve pain and inflammation in your pup. Carprofen is an effective medication for treating osteoarthritis, post-operative pain, and general inflammation and discomfort. Carprofen comes as an easy-to-chew tablet and should not be combined with other NSAIDs. Speak to your veterinarian to determine if carprofen is the right medication for your pet. Your veterinarian will provide specific dosage instructions that need to be closely followed. Contact your veterinarian if you have any questions regarding the medication.
The Dangers of Carprofen Poisoning
When taken in large amounts, carprofen can have serious and even life-threatening consequences. Clinical signs of carprofen overdose in dogs can include vomiting, diarrhea, loss of appetite, and much more. In more severe cases, carprofen overdose can cause liver failure and even death. It is important to closely monitor your dog’s behavior and seek medical attention immediately if you suspect your dog has overdosed on carprofen. It is also important to closely follow your veterinarian’s instructions when administering carprofen and to never give your dog more than the recommended dosage.
Clinical Signs of Carprofen Poisoning
Signs of poisoning may include:
- Bloody vomitus
- Black-tarry stool
- Increase in urination or thirst
- Abdominal pain
- Liver damage
If taken in toxic amounts, carprofen can cause severe gastric irritation and kidney failure in both dogs and cats. In extreme cases, carprofen poisoning can lead to seizures or death.
Your veterinarian will assess your dog’s symptoms and determine the best course of treatment. This may include inducing vomiting and administering activated charcoal to bind to the carprofen in your dog’s system. Your pup may also receive IV fluids to help restore electrolyte balance. Kidney and liver function, as well as urine output, will be monitored to gauge your dog’s progress. Treatment will continue until your pup shows signs of recovery. Further complications may arise if the treatment is not sought out in a timely manner. If you suspect that your dog has been poisoned by carprofen, it is important to contact your veterinarian and Pet Poison Helpline® at (855) 764-7661 right away. Time is of the essence in this situation, and seeking treatment early can help minimize the cost and danger to your pup.